Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Totally positive units and squares


Authors: I. Hughes and R. Mollin
Journal: Proc. Amer. Math. Soc. 87 (1983), 613-616
MSC: Primary 12A45; Secondary 12A35, 12A95
MathSciNet review: 687627
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ K$ be a finite cyclic extension of the rational number field $ Q$, with Galois group $ G(K/Q)$ of order $ {p^a}$ for an odd prime $ p$. Armitage and Fröhlich [1] proved that if the order of 2 modulo $ p$ is even and the class number $ {h_K}$ of $ K$ is odd then $ U_K^ + = U_K^2$, where $ {U_K}$ is the group of units of the ring of integers $ {\mathcal{C}_K}$ of $ K$, $ U_K^ + $ is the group of totally positive units, and $ U_K^2$ is the group of unit squares. The purpose of this paper is to provide a generalization of this result to a larger class of abelian extensions of $ {Q.^2}$


References [Enhancements On Off] (What's this?)

  • [1] J. V. Armitage and A. Fröhlich, Class numbers and unit signatures, Mathematica 14 (1967), 94-98.
  • [2] Dennis A. Garbanati, Unit signatures, and even class numbers, and relative class numbers, J. Reine Angew. Math. 274/275 (1975), 376–384. Collection of articles dedicated to Helmut Hasse on his seventy-fifth birthday, III. MR 0376612 (51 #12787)
  • [3] Georges Gras, Critère de parité du nombre de classes des extensions abéliennes réelles de 𝑄 de degré impair, Bull. Soc. Math. France 103 (1975), no. 2, 177–190 (French). MR 0387238 (52 #8081)
  • [4] Helmut Hasse, Über die Klassenzahl abelscher Zahlkörper, Akademie-Verlag, Berlin, 1952 (German). MR 0049239 (14,141a)
  • [5] E. Hecke, Vorlesungen über die Theorie der algebaischen Zahlen, Chelsea, New York, 1948.
  • [6] Kenkichi Iwasawa, A note on class numbers of algebraic number fields, Abh. Math. Sem. Univ. Hamburg 20 (1956), 257–258. MR 0083013 (18,644d)
  • [7] Gerald J. Janusz, Algebraic number fields, Academic Press [A Subsidiary of Harcourt Brace Jovanovich, Publishers], New York-London, 1973. Pure and Applied Mathematics, Vol. 55. MR 0366864 (51 #3110)
  • [8] H. W. Leopoldt, Über Einheitengruppe und Klassenzahl reeller abelscher Zahlkörper, Abh. Deutsch. Akad. Wiss. Berlin. Kl. Math. Nat. 1953 (1953), no. 2, 48 pp. (1954) (German). MR 0067927 (16,799d)
  • [9] R. A. Mollin, Class numbers and a generalized Fermat theorem, J. Number Theory 16 (1983), no. 3, 420–429. MR 707613 (85f:11077a), http://dx.doi.org/10.1016/0022-314X(83)90068-9
  • [10] B. Oriat, Sur l'article de Leopoldt intitulé (über Einheitengruppe und Klassenzahl reeller abelscher Zahlkorper), Publ. Math. de la Faculté des Sciences de Besancon, Théorie des nombres (1974-75).
  • [11] H. Weber, Lehubuch der Algebra. Vol. II, Aufl. Braunschweig, 1899; reprinted by Chelsea, New York, 1966.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 12A45, 12A35, 12A95

Retrieve articles in all journals with MSC: 12A45, 12A35, 12A95


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1983-0687627-7
PII: S 0002-9939(1983)0687627-7
Keywords: Totally positive units, squares, cyclotomic units, class field theory
Article copyright: © Copyright 1983 American Mathematical Society